Hail, Graham
- When
- September 29, 10:43 PM CST
- Where
- Graham County, 0.01 mi NE of Hill City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.370, -99.850
Report received of pea to nickel sized hail at location.
On September 29th, a cold front moved through northwestern Kansas which caused a line of thunderstorms to move across the area. These thunderstorms produced hail up to nickel in size along with localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On September 29th, a cold front moved through northwestern Kansas which caused a line of thunderstorms to move across the area. These thunderstorms produced hail up to nickel in size along with localized heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 29, 9:19 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
919 PM MDT Wed Sep 29 2021
.SHORT TERM...(This evening through Thursday night)
Issued at 209 PM MDT Wed Sep 29 2021
Satellite imagery and 500mb RAP analysis showed southwest flow over
the region this afternoon, with the High Plains placed between an
upper ridge to the east and an upper trough pushing into the
Rockies. Meanwhile at the surface, a cold front approached the area
from the northwest. At 2 PM MT, a thin line of cumulus clouds/storms
had developed along a lee trough axis just east of the Colorado
border. Temperatures ranged from the low 70s to mid 80s, with
southerly winds shifting to the north from the west.
For tonight: A line of thunderstorms/MCS is expected to develop by
the early evening, generally just east of the Colorado border, as
the cold front moves into the region. This line should gradually
move southeastward overnight. While severe weather is not
anticipated due to the nature of the front and shear profile, some
gusty winds could occur with these storms. However, the main threat
is still anticipated to be heavy rainfall and flash flooding,
particularly along and east of Highway 83 in northwest Kansas. PWATs
of 1-1.5 inches are forecast, which exceeds the 90th percentile for
this time of year. Parameters also support some
backbuilding/training of storms, further suggesting a flood threat.
That being said, dry soils will be a limiting factor due to their
ability to absorb a decent amount of moisture and prevent
significant runoff. Have continued the Flash Flood Watch for the
eastern part of the area.
Otherwise, temperatures fall into the low 40s to mid 50s overnight,
with the cooler temperatures in eastern Colorado behind the front.
Can anticipate strengthening north winds behind the frontal passage,
with gusts around 30 mph or so.
On Thursday, the boundary should be clear of the region to our east,
with lingering showers and storms slowly tapering off to the
southeast through the morning hours. Southwest flow prevails aloft
as the trough to the west digs into the Desert Southwest, likely
closing off into a low. Dry weather is anticipated during the
afternoon as temperatures rise into the 60s. Dry conditions continue
into Thursday night ahead of the southwest system, with lows in the
low 40s to low 50s.
.LONG TERM...(Friday through Wednesday)
Issued at 235 PM MDT Wed Sep 29 2021
For this long-term forecast period, the main period of interest will
be Friday into Saturday as an upper level disturbance moves across
the Plains. Beyond this time frame, expect generally quiet weather.
To begin with Friday into Saturday, an upper level low, currently
located over the desert southwest, will progress slowly northeast
across the Great Plains. South winds preceding this system shall
lead to moisture advection with precipitable water readings climbing
to around 1.25", above the 90th percentile for this time of year.
Atmospheric lift increases as the low moves in, and should see
precipitation break out south of the Tri-State Region, eventually
spreading north across the forecast area during the day Friday. Rain
may begin approaching I-70 as early as Friday afternoon, but most of
the precipitation should hold off until the overnight hours Friday.
Rain will slowly come to an end Saturday afternoon as the system
exits to the northeast. Looking at instability, there isn't much to
speak of, so think this will be a long-duration shower/stratiform
rain type event with some embedded rumbles of thunder. While
precipitable water readings are high for this event, the lack of
significant coverage in thunderstorms lowers the risk of flash
flooding as it may be hard to get flash flood producing rainfall
rates. Therefore, will not be advertising any potential for severe
weather and flash flooding with this system as it looks like any
threat that exists will be near zero. With rain and cloud cover
persisting most of the day Saturday, would not be surprised if
low temperatures are lower than advertised. Current forecast is
already on the lower end of the forecast spectrum...between the
10th and 25th percentile, but signs point to a cloudy, cool, rainy
day.
Beyond Saturday, the upper level pattern projects are becoming a
little more clear, but still some model disagreements reduce
certainty in exactly what will happen. Overall, it looks like an
upper level low will dominate over the eastern United States with a
upper level ridge over the Plains. This will leave us under light
flow aloft without any disturbances moving our way. With south flow
at the surface, increasing temperatures aloft, and fair skies/lack
of precipitation, think it is becoming safe to say that warmer
temperatures will return. So, made a slight nudge to high
temperatures, and even some low temperatures, as a result of these
factors. Fall will come...one day, just may not be until later in
October. Also, it does not appear as though we need to worry about
frost or a freeze through at least the next 7 days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 917 PM MDT Wed Sep 29 2021
Cold front will continue to move east of both KGLD and KMCK with
showers ending overnight. Ceilings will be slower to improve, with
IFR through early Thursday morning, then MVFR to VFR by mid day
on Thursday. Surface winds will also gradually decrease as high
pressure builds into the area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 10 AM CDT Thursday for KSZ003-004-015-
016-029.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JBH
LONG TERM...RRH
AVIATION...024Hazardous Weather Outlook National Weather Service Goodland KS 1013 PM MDT Wed Sep 29 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010415- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1013 PM MDT Wed Sep 29 2021 /1113 PM CDT Wed Sep 29 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Flash Flood Watch continues through Thursday morning for locations along and east of Highway 83 in Kansas. Thunderstorms will occur through the overnight hours with locally heavy rainfall of up to 3 inches possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... A Flash Flood Watch is in effect through 10am Central Time Thursday for locations along and east of Highway 83 in Kansas. Rainfall is expected to taper off mid morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Goodland KS 544 PM MDT Wed Sep 29 2021 COZ090>092-KSZ001-013-027-NEZ079-300245- Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs, and Benkelman 544 PM MDT Wed Sep 29 2021 /644 PM CDT Wed Sep 29 2021/ ...GUSTY WINDS AND PATCHY BLOWING DUST WITH A COLD FRONT... A cold front is quickly moving through the Kansas and Colorado border area early this evening. Expect winds to shift to the north and increase to 20 to 30 mph with gusts of up to 50 mph behind the front. Some patchy blowing dust and reduced visibilities will also occur with the gusty winds. This includes Interstate 70 between Goodland, Kansas, and Flagler, Colorado.
Special Weather Statement
National Weather Service Goodland KS
612 PM MDT Wed Sep 29 2021
KSZ013-027-300045-
Wallace KS-Sherman KS-
612 PM MDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of northeastern Wallace
and southeastern Sherman Counties through 645 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Goodland, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.
This includes Interstate 70 in Kansas between mile markers 23 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 10184 3936 10161 3925 10139 3897 10161
TIME...MOT...LOC 0011Z 219DEG 11KT 3916 10160
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LockhartSpecial Weather Statement
National Weather Service Goodland KS
754 PM CDT Wed Sep 29 2021
NEZ080-081-300130-
Red Willow NE-Hitchcock NE-
754 PM CDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of western Red Willow
and southeastern Hitchcock Counties through 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of McCook to 8 miles north of
Herndon. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4035 10035 4000 10053 4001 10096 4035 10075
TIME...MOT...LOC 0053Z 229DEG 25KT 4034 10063 4003 10080
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LockhartSpecial Weather Statement
National Weather Service Goodland KS
803 PM CDT Wed Sep 29 2021
KSZ002-003-300130-
Rawlins KS-Decatur KS-
803 PM CDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of eastern Rawlins and
northwestern Decatur Counties through 830 PM CDT...
At 802 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Herndon to 14 miles south of
Atwood. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of eastern Rawlins
and northwestern Decatur Counties, including the following
locations... Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4000 10051 3957 10075 3957 10128 4000 10094
TIME...MOT...LOC 0102Z 239DEG 27KT 4001 10078 3961 10112
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LockhartSpecial Weather Statement
National Weather Service Goodland KS
731 PM MDT Wed Sep 29 2021
KSZ002-003-013>015-027>029-041-042-NEZ080-081-300230-
Rawlins KS-Wichita KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Greeley KS-Thomas KS-Logan KS-Sherman KS-Red Willow NE-Hitchcock NE-
731 PM MDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of Wichita, eastern
Wallace, Thomas, Logan, Greeley, Sheridan, eastern Rawlins, Decatur,
southeastern Sherman, western Gove, Red Willow and eastern Hitchcock
Counties through 830 PM MDT/930 PM CDT/...
At 730 PM MDT/830 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Indianola to 10 miles northeast of Herndon to 11 miles north of Gem
to 8 miles north of Winona to 7 miles southeast of Towner. Movement
was east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danbury, Horace, Tribune and Lebanon.
This includes Interstate 70 in Kansas between mile markers 33 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3857 10205 3923 10150 4003 10098 4035 10095
4035 10020 3992 10018 3956 10026 3914 10048
3870 10080 3870 10113 3827 10112 3826 10205
TIME...MOT...LOC 0130Z 259DEG 14KT 4033 10049 4000 10062 3960 10090
3919 10122 3839 10199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LockhartThe Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
1 hail. Local standard time, as filed.
Report received of pea to nickel sized hail at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985339.